Wisconsin, 2009

Strong Wind in Wisconsin, May 20, 2009

May 20, 2009 · NWS GRB · 1 event in 1 county or zone

Strong southwest winds, with frequent gusts of 30 mph to 45 mph, developed ahead of an approaching cold front. The wind downed tree limbs that landed on power lines, causing the lines to come down.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong southwest winds, with frequent gusts of 30 mph to 45 mph, developed ahead of an approaching cold front. The wind downed tree limbs that landed on power lines, causing the lines to come down. The downed power lines started a number of fires, including one near Pelican Lake.

Fires in Oneida County and Vilas County burned more than 15 acres. Wind gusts as high as 42 mph downed a couple of trees, including one that was 40 feet tall and a foot in diameter, near Plover in Portage County. Winds, gusting to 38 mph, fanned a brush fire near Green Bay in Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 20, 10:20 AM CST, 40 minutes earlier.

Area forecast discussion, May 20, 10:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1120 AM CDT WED MAY 20 2009

.UPDATE...JUST ISSUED A FCST UPDATE TO RAISE MAX TEMPS INTO THE 85-90
RANGE OVER THE ENTIRE CWA...WITH THE EXCEPTION OF THE LKSHR AREAS.
WINDS HAVE BEEN STEADILY INCREASING DUE TO DEEPER MIXING...WITH GUSTS
APPROACHING 40 MPH OVER NORTHERN WI. WAS ON THE FENCE ABOUT EXPANDING
THE WIND ADVISORY. WITH AROUND 50 KTS IN THE MIXED LAYER...GUSTS TO
40 TO 45 MPH SEEM LIKE A GOOD BET FOR MOST AREAS THIS AFTERNOON. FOR
NOW...HAVE OPTED TO LEAVE THE CURRENT HEADLINE AREA (NC/FAR NE WI)
INTACT...ESPECIALLY SINCE THE HIGHEST GUSTS ARE OCCURRING THERE
AT THIS TIME.

CRITICAL FIRE WEATHER CONDITIONS ARE DEVELOPING FOR THIS AFTERNOON...
WITH STRONG WINDS...LOW RELATIVE HUMIDITY AND VERY WARM TEMPERATURES...
BUT FIRE CONTROL AGENCIES DO NOT EXPECT FUELS TO BE DRY ENOUGH TO
SUPPORT A RED FLAG WARNING. WILL ISSUE A SPECIAL WEATHER STATEMENT
TO DETAIL THE FIRE WEATHER CONDITIONS.

KIECKBUSCH
&&

.PREV DISCUSSION...ISSUED AT 753 AM CDT WED MAY 20 2009...

UPDATE...MORNING SOUNDINGS OBSERVING 50 KTS WINDS JUST BELOW
2K...DECIDED TO TO ISSUE WIND ADVISORY FOR THE HIGHER TERRAIN OF
NC WI. DAY SHIFT MAY NEED TO CONSIDER EXPANDING INTO NORTHEAST WI
AND CENTRAL WI.

TDH

DISCUSSION ISSUED AT 357 AM CDT WED MAY 20 2009...

SHORT TERM...TODAY/TONIGHT/WEDNESDAY...H8 WARM FRONT WITH
CONVECTION HAS LIFTED FAR NORTH OF THE AREA THIS MORNING. RAPIDLY
ERODING SURFACE FRONT REMAINS BUT ANTICIPATE BY SUNRISE WILL BE
NORTHEAST OF THE AREA AS WELL. MAIN FORECAST PROBLEM TODAY WILL BE
THE STRENGTH OF THE WINDS.  STRONG SW SURFACE GRADIENT DEVELOPING
TODAY AHEAD OF AN APPROACHING LOW OVER THE NORTHERN PLAINS. 2K
WINDS ALOFT INCREASE TO 45 TO 50 KNOTS WITH SOME POTENTIAL OF SOME
OF THESE HIGHER WIND GUSTS MIXING DOWN THIS AFTERNOON...ESPECIALLY
OVER THE HIGHER TERRAIN OF THE NORTHCENTRAL WI.  WIND ADVISORY MAY
BE NEEDED LATER TODAY BUT FOR NOW WILL PUSH WORDING TO ADVISORY
LIMITS AND ISSUE AN SPS.

OTHERWISE LITTLE CHANGE WITH PCPN CHCS FOR LATE TONIGHT INTO
THURSDAY AS A FRONTAL BOUNDARY SLOWLY DROPS SOUTHEAST OVER THE
FORECAST AREA. MODEL QPF INDICATE LESS AMOUNTS AS THIS BOUNDARY
DROPS INTO NORTHEAST WISCONSIN LATER THURSDAY.

TEMPS ALREADY IN THE LOWER 70S OVER WC WI SO UPPED MAX TEMPS A
TAD AND UPPED LOWS TONIGHT AHEAD OF FROPA.

LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. 500MB ZONAL FLOW
GENERALLY FORECAST BY THE MODELS THURSDAY NIGHT THROUGH EARLY NEXT
WEEK...AND THEN THEY DIVERGE BY THE MIDDLE OF THE WEEK. WHILE THE
UPPER FLOW IS GENERALLY THE SAME THERE ARE SOME DIFFERENCES. THE
ECMWF WANTS TO BRING SIGNIFICANT RAIN IN HERE FRIDAY NIGHT AND
AGAIN MONDAY WHILE THE GFS IS MAINLY DRY. THE RIGHT ENTRANCE
REGION OF A JET DOES MOVE ACROSS THE REGION FRIDAY NIGHT BUT THINK
THAT IT IS TOO DRY IN LOW LEVELS FOR MUCH IF ANY RAIN. THE ECMWF
FORECASTS STRONG SOUTHEAST FLOW ON THE BACK SIDE OF THE HUDSON BAY
HIGH. SO DESPITE THE WARM ADVECTION THE AIR IS LIKELY GOING TO BE
DRY. SO KEEPING THINGS DRY FRIDAY NIGHT AND MONDAY AND AM SIDING
WITH THE GFS.

AVIATION...VFR CONDITIONS ARE EXPECTED TODAY INTO TONIGHT. SW
SURFACE WINDS OF 25-30KTS WITH GUSTS TO 40 KTS FOR THE AFTERNOON
BEFORE DIMINISHING TO 15 TO 20 KTS.

MARINE...SMALL CRAFT CONDITIONS WILL DEVELOP TODAY AND CONTINUE
INTO THIS EVENING AS SW WINDS INCREASE.

FIRE WEATHER...A CRITICAL FIRE WEATHER DAY IS ANTICIPATED TODAY AS
TEMPS RISE INTO THE 80S...RH VALUES DROP INTO THE 25 TO 30 PERCENT
RANGE AND SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH
EXPECTED.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ005-010>013-018-
019.

&&
Hazardous weather outlook, May 20, 10:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1144 AM CDT WED MAY 20 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1144 AM CDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER CONDITIONS ARE EXPECTED TO REACH CRITICAL LEVELS
THIS AFTERNOON. SOUTHWEST WINDS WILL GUST TO 40 TO 45 MPH...
TEMPERATURES WILL RISE TO 85 TO 90 AND RELATIVE HUMIDITIES WILL
FALL TO 20 TO 25 PERCENT IN THE SANDY SOIL REGIONS.

A WIND ADVISORY IS IN EFFECT FOR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN UNTIL 7 PM. WIND GUSTS IN EXCESS OF 45 MPH ARE EXPECTED
IN THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AS A FRONTAL
BOUNDARY MOVES SOUTHEAST THROUGH THE AREA. SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY PEAK WIND GUSTS EXCEEDING 45
MPH TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-211200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1144 AM CDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF
GREEN BAY AND NORTHWEST LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL
CRAFT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AS A FRONTAL
BOUNDARY DROPS SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE NOT
EXPECTED.

KIECKBUSCH

In the hours before

Special weather statement, May 20, 10:34 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1134 AM CDT WED MAY 20 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
1134 AM CDT WED MAY 20 2009

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

SOUTHWEST WINDS GUSTING TO 40 TO 45 MPH...COMBINED WITH VERY WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY...WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON.

RESIDENTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN SHOULD
NOT ATTEMPT TO BURN YARD DEBRIS TODAY...AND SHOULD BE EXTREMELY
CAREFUL WITH CAMPFIRES...OUTDOOR GRILLS...SMOKING MATERIALS...
CHAIN SAWS AND ALL-TERRAIN VEHICLES. ALL OF THESE HAVE THE POTENTIAL
TO THROW A SPARK AND IGNITE A DANGEROUS AND DESTRUCTIVE FIRE.

KIECKBUSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Oneida

When
May 20, 11:00 AM CST to 5:00 PM CST
Where
Oneida forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175806.